Blogging light today. Here's why:
7:00am Alarm; up, cook breakfast, etc
8:30am Into the Satellite Office. Discover that the Breeze slideshow I thought I had successfully exported (to give the day's undergraduate Listening Quiz in streamlined and item-anonymized format) will not reopen. Re-import all sound files, re-published Breeze. Still nothing. Punt: create iTunes playlist, anonymize tracks for display. Suck down first cup of coffee.
10am Teach undergraduate class (70+ students, "Music as Cultural History: The Modern Period." Today was a stand-alone lecture--that is, one not covered in the textbook--tracing the history and evolution of "an idea" over the course of the 19th century from around 1815 to around 1890: "Night Music"--the "idea" of the nocturne.
Started with JAM Whistler paintings from the late 19th, influences upon Debussy, sources of Impressionism (like Expressionism, Pointillism, Cubism, Exoticism) in visual arts. Identify characteristics of "impressionism" in visual art (subjective, blurred boundaries, temporary nature of image, intent to elicit in viewer what the painter "was feeling"), Socratic discussion regarding possibility of translating these aesthetics to composed music. Possible? Yes, possible.
Trace "Nocturne" from John Field to Chopin to Mendelssohn "overture to a Midsummer NIGHT's Dream" to Liszt "Nuages gris" to Debussy orchestral "Nocturne: Nuages." Can we hear shared compositional characteristics becoming associated with a specific set of emotional, visual, experiential, or temporal situations? Yes, we can. Moving on.
11am Observe colleague (for 3rd-Year Review) teaching the parallel, 2nd-semester "The Common-Practice Period" course, taking notes for report. Excellent job, though being a control-freak and alpha-male I have to restrain myself from jumping up and dope-slapping the little bastards in the back row who are sleeping. I'll get 'em someday, I swear.
12-12:30 Grab quick South Beach-friendly chicken Caesar wrap at desk.
12:30 Meet with doctoral Music Education student who is working to design both a dissertation topic proposal and a semester-long practicum which will equip him with the tools he needs to research, record, transcribe, analyze, annotate, and publish a set of Brazilian children's songs. Big job! But fortunately he has Portuguese in the family.
1pm Meet with trumpet player to teach him reveulta of medieval cantiga d'amigo so he can join in on ensemble tutti for Celtic Ensemble Galician program (dress rehearsal tonight, concert Sunday). Good ears and attitude, thank God.
1:30 Meet with Boss to discuss status of assistant professor search, Internet/"viral video" marketing, future staffing solutions. Our meetings always seem to run long, and not just because I'm a musicologist and like to hear myself talk. Even worse: he likes to listen. Dangerous combination!
2:15 Fifteen minutes breathing time. Suck down second cup of dark roast. Compose staff emails, work on curriculum retitling and revision.
3pm Meet with MM Musicology candidate who is starting to brainstorm thesis topics. All five are terrific--how to select or, even better, to combine or integrate under a larger research profile and long-term arc (dissertation and post-).
4pm Faculty meeting. Take notes, pay attention, strive not to mouth off (mostly successful).
5pm 1-hour breather, eaten by followup with search committee emails and "next-step" scheduling (dear God: schedule 5 busy faculty and 4 different candidates to be in a conference-call within a 10-day period? Why didn't I ever learn to use the Outlook or Excel "meetings" functions?!? Maybe next year.
6pm Meet off-campus with doctoral student in dissertation stage who works 9-5pm as arts administrator (except when she takes her lunch hours to teach Music Appreciation for us).
7pm Home for an hour. Cook a simmer-on-the-stove dinner (Coyote's Silk Road red lentil soup--I made it up just now; home-made hummus) so that Dharmonia has a hot meal to come home to from her rehearsal. Come to think of it, chill a bottle of wine too. Compose hasty and cutting-corners blog post.
8pm Dress rehearsal in the space for Celtic Ensemble concert. Hope they're all heads-up and eyes-open ready to roll. Block and sequence, play "tops and tails" (e.g., beginnings of pieces, ends of pieces, and the staging/blocking/speaking that bridges from one to the next).
10:30pm Home in time to hope that Colbert is still managing to maintain his remarkable pull-it-out-of-his-butt improvisational genius in the absence of his writers.
11pm shut off television and 'puter in hopes of at least 30 minutes of no VDTs, so I have a prayer of sleeping.
11:30 Zonk (I hope). Executive Committee meeting tomorrow, 9am.
Welcome to the Chair, baby.
* Further to the Day 09 mystery question: I was thinking "Summer Reading Program" and the Stones quote "'Cause summer's here and the time is right"
Wednesday, January 23, 2008
Blogging light today. Here's why: